The Food and Drug Administration issued a warning to consumers Wednesday, saying in rare instances over-the-counter acne treatments can cause life-threatening symptoms, including tightness in the throat and difficulty breathing.
It's not just creams that can be potentially toxic, but gels, lotions, face washes, and many other acne treatment products.
The main active ingredients in these acne treatments are benzoyl peroxide or salicylic acid, but the FDA isn't sure if these are what cause the reactions or if it is some combination of secondary ingredients.
No one has died from an adverse reaction to over-the-counter acne treatments, but in its 44 years of existence, the FDA has fielded 131 reports of allergic reactions. Some 44 percent of these incidents ended with hospitalization.
"FDA is continuing to monitor and evaluate this safety issue, and will work with manufacturers regarding any future label changes that would address the risk of severe hypersensitivity reactions," according to the alert.
To avoid any adverse affects, the FDA recommends putting a small amount of the acne medicine on the skin for three days -- and to watch for symptoms of a reaction -- before a more aggressive application.